Acquired thrombophilia / hypercoagulopathies
Heparin induced thrombocytopenia (HIT)

Author: Jeremy Parsons, M.D. (see Authors page)

Revised: 28 April 2016, last major update April 2013

Copyright: (c) 2003-2016,, Inc.

PubMed Search: Heparin induced thrombocytopenia [title]

Cite this page: Heparin induced thrombocytopenia (HIT). website. Accessed October 23rd, 2016.
Definition / General
  • Common complication of heparin therapy, may cause life threatening venous or arterial thrombosis (Postgrad Med J 2007;83:575)
  • Prevent by monitoring platelet count for at least 20 days after initiation of heparin therapy
  • Caused by formation of antibodies against heparin and platelet factor 4 complex

  • Testing: ELISA assay screen followed by serotonin release assay for conformation

  • Use 4T score (Online 4T Score Calculator) to evaluate pre-test probability of HIT
Diagrams / Tables

Images hosted on other servers:

Pathophysiology of HIT

Clinical Features
  • Clinical note: platelet counts often fall slightly during the first 24 hours of heparin treatment, unrelated to heparin induced thrombocytopenia
  • Permanently discontinue heparin, avoid platelet transfusions
  • Recommended to not use low molecular weight heparin (may cross react) or warfarin (may cause venous limb gangrene)
  • Instead use danaparoid, hirudin or argatroban